Email updates

Keep up to date with the latest news and content from Critical Care and BioMed Central.

This article is part of the supplement: 23rd International Symposium on Intensive Care and Emergency Medicine

Meeting abstract

Organophosphate poisoning in the intensive care unit

H Sungurtekin and C Balcý

Author Affiliations

Department of Anesthesiology and Reanimation, Pamukkale University School of Medicine, Tokat Cad No 41-8, Özkan Apt., Denizli, Turkey

For all author emails, please log on.

Critical Care 2003, 7(Suppl 2):P244  doi:10.1186/cc2133

The electronic version of this article is the complete one and can be found online at:


Published:3 March 2003

©

Introduction

Organophosphate pesticides are widely used agricultural products that act as acetycholinesterase inhibitors. This study aimed to describe the presentation and management of organophosphate poisoning (OPP) in the intensive care unit (ICU).

Method

Retrospective examination of medical records from 25 patients with OPP, who were admitted to the ICU and remained for ≥ 24 hours. Diagnosis was performed from the history taken either from the patients or from the patient's relatives. Demographic, survival data and day 1 APACHE II, APACHE III and Glasgow Coma Scale (GCS) scores were recorded.

Results

There were 20 female and five male patients. Twenty-two of 25 patients (88%) attempting suicide were admitted to the ICU, with a mean stay of 11.9 days (range 1–61 days). The organophosphates were parathion, fenthion, malathion, and diazinon. Gastric lavage was performed, and activated charcoal was administered to all patients. Atropine sulphate was administered intravenously in repeated doses or infusion to all patients with bradycardia, diarrhea, salivation, and miosis. Pralidoxime was used for 24 patients. Mechanical ventilation was required by 68% of patients because of bronchial secretions, altered conscious level and paralysis. The mean APACHE II and APACHE III scores were 9.4 ± 5.9 and 34.5 ± 17.5, respectively. Intermediate syndrome was observed in two patients. Four patients died from ARDS, and three died from septic shock. Serum cholinesterase level at admission was well correlated with APACHE II, APACHE III and GCS scores.

Discussion

Ingestion of organophosphate compounds in an attempt at suicide is a major problem, especially in developing countries because of the wide availability of pesticides as result of extensive use in agriculture, and uncontrolled sale of these agents all over the country. OPP is a serious condition that needs rapid diagnosis and treatment. Delay in discovery of poisoning and in seeking medical assistance, inadequate airway management and severity of OPP may contribute to mortality in these patients.

References

  1. Sungur M, Güven M:

    Crit Care. 2001, 5:211-215. PubMed Abstract | BioMed Central Full Text | PubMed Central Full Text OpenURL